Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 309, NWS Wilmington, OH

August 26, 2003Union County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 26, 2003, 7:19 PM EDT for Union County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 7:19 PM EDT (23:19 UTC)
Expired
Aug 26, 2003, 8:00 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Union County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-573 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 262319
SVRILN
OHC159-270000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
718 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN OHIO...

* UNTIL 800 PM EDT...

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF RICHWOOD...OR ABOUT 10
  MILES NORTHWEST OF MARYSVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARYSVILLE...
  PLAIN CITY...
  RICHWOOD...

THIS IS A DANGEROUS STORM...WITH A HISTORY OF PRODUCING LARGE HAIL 
AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A 
STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4025 8325 4025 8317 4010 8317 4011 8351
          4022 8350 4025 8355 4050 8352 4050 8326

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:30 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 26, 3:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT TUE AUG 26 2003

LINE OF CONVECTION CONTINUES TO MOVE ACROSS FAR NORTHERN PARTS OF
THE ILN FA. MUCH OF THE NORTHERN AND CENTRAL FCST AREA UNDER A SVR
TS WATCH UNTIL 6 PM...MAINLY FOR DAMAGING WINDS.  TEMPS ARE NEAR 90
SOUTH OF THE CLOUD COVER STREAMING OUT FROM THIS AREA.

FOR TONIGHT...THE EXISTING CONVECTION WILL NOT PENETRATE TOO FAR
SOUTHWARD AS FCST SNDGS INDICATE ATMOSPHERE BECOMES PROGRESSIVELY
MORE CAPPED AS ONE PROGRESSES SOUTH.  HOWEVER...THE ETA DEVELOPS
ANOTHER S/W LATE COINCIDENT WITH A LL JET LATE SO WILL CARRY SOME
POPS EVERYWHERE BUT THE FAR SOUTH.

ON WEDNESDAY...ANOTHER BNDRY WILL DRIFT ACROSS THE AREA WITH CAPES
AROUND/OVER 3000 J/KG IN THE NORTH AND SOMEWHAT LESS IN THE SOUTH.
IN ADDITION...THERE IS VERY LITTLE CIN IN NORTH AND NOT A TREMENDOUS
AMOUNT EVEN IN SOUTH.  THIS BNDRY WILL LINGER ACROSS THE AREA
THROUGH THE NIGHT...SO WILL CONTINUE POPS.

FOR THURSDAY...THE BNDRY WASHES OUT AND/OR MOVES BACK NORTH.  WILL
CARRY AT LEAST SLIGHT CHANCE POPS.  THERE IS NOT MUCH FORCING BUT
INSTABILITY REMAINS HIGH WITH CAPES FROM 2500-3500 J/KG AUGMENTED BY
LITTLE CONVECTIVE INHIBITION.  FCST TEMPS LOOK FINE.

ON THE EXTENDED...THE ECMWF IS STILL MORE PROGRESSIVE WITH THE
WEEKEND FRONT THAN THE GFS WHICH HAS CONTINUED TO DELAY FROPA IN
SE.  THE ECMWF HAS FROPA LATE SAT NIGHT EVEN IN SE WHILE THE GFS
WAITS UNTIL LATE SUNDAY THERE.  DUE TO MUCH UNCERTAINTY...WILL
COMPROMISE BETWEEN THESE MODELS WITH RESPECT TO TIMING.

.ILN...NONE.
Hazardous weather outlook, Aug 26, 5:00 AM EDT, 14 hours 19 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM...WESTERLY FLOW ALOFT WILL CAUSE TEMPERATURES TO RISE INTO
THE LOWER 90S.  THESE TEMPERATURES...COMBINED WITH HIGH
HUMIDITY...WILL RESULT IN HEAT INDICES BETWEEN 95 AND 100 DEGREES.
PLEASE SEE CLESPSILN FOR SPECIFIC AREAS THAT EXPERIENCE HEAT RELATED
PROBLEMS WHEN HEAT INDICES APPROACH 100 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:18 PM EDTSevere Thunderstorm WarningILNAuglaize42 min
Aug 26, 6:02 PM EDTTornado WarningILNMercer58 min
Aug 26, 6:24 PM EDTTornado WarningILNAuglaize66 min
Aug 26, 6:34 PM EDTSevere Thunderstorm WarningILNHardin41 min
Aug 26, 6:53 PM EDTSevere Thunderstorm WarningILNShelby52 min
Aug 26, 7:00 PM EDTSevere Thunderstorm WarningILNLogan45 min
Aug 26, 7:12 PM EDTSevere Thunderstorm WarningILNHardin33 min
Aug 26, 7:33 PM EDTSevere Thunderstorm WarningILNDelaware42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.